Management of anaphylactic shock during intravenous fluorescein angiography at an outpatient clinic

Chang Sue Yang, Chun Sung Sung, Fenq Lih Lee, Wen-Ming Hsu

Research output: Contribution to journalArticle

6 Citations (Scopus)

Abstract

We report the proper management of a severe adverse reaction of anaphylactic shock during intravenous fluorescein angiography at an outpatient clinic. A 72-year-old male developed the severe, life-threatening complication after intravenous injection of sodium fluorescein dye for retinal angiography. Three minutes after receiving an intravenous injection of fluorescein, the patient developed syncope, apnea and circulatory shock. Fortunately, he recovered without any neurologic sequelae after immediate intensive resuscitation with fluid and inotropic support. We highlight the occurrence of anaphylactic shock as a potentially fatal complication during intravenous fluorescein angiography. Thus, one should be alert to the possibility of this adverse event and be prepared to deal with it when fluorescein angiography is performed. When it happens, immediate intensive medical resuscitation is essential to minimize morbidity and to avoid mortality.

Original languageEnglish
Pages (from-to)348-349
Number of pages2
JournalJournal of the Chinese Medical Association
Volume70
Issue number8
DOIs
Publication statusPublished - Jan 1 2007
Externally publishedYes

Fingerprint

Fluorescein Angiography
Anaphylaxis
Ambulatory Care Facilities
Fluorescein
Resuscitation
Intravenous Injections
Syncope
Apnea
Nervous System
Shock
Angiography
Coloring Agents
Morbidity
Mortality

Keywords

  • Anaphylactic shock
  • Fluorescein angiography
  • Fluorescein contrast medium

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Management of anaphylactic shock during intravenous fluorescein angiography at an outpatient clinic. / Yang, Chang Sue; Sung, Chun Sung; Lee, Fenq Lih; Hsu, Wen-Ming.

In: Journal of the Chinese Medical Association, Vol. 70, No. 8, 01.01.2007, p. 348-349.

Research output: Contribution to journalArticle

@article{4e77dc58c90a463db29fdf81189517ee,
title = "Management of anaphylactic shock during intravenous fluorescein angiography at an outpatient clinic",
abstract = "We report the proper management of a severe adverse reaction of anaphylactic shock during intravenous fluorescein angiography at an outpatient clinic. A 72-year-old male developed the severe, life-threatening complication after intravenous injection of sodium fluorescein dye for retinal angiography. Three minutes after receiving an intravenous injection of fluorescein, the patient developed syncope, apnea and circulatory shock. Fortunately, he recovered without any neurologic sequelae after immediate intensive resuscitation with fluid and inotropic support. We highlight the occurrence of anaphylactic shock as a potentially fatal complication during intravenous fluorescein angiography. Thus, one should be alert to the possibility of this adverse event and be prepared to deal with it when fluorescein angiography is performed. When it happens, immediate intensive medical resuscitation is essential to minimize morbidity and to avoid mortality.",
keywords = "Anaphylactic shock, Fluorescein angiography, Fluorescein contrast medium",
author = "Yang, {Chang Sue} and Sung, {Chun Sung} and Lee, {Fenq Lih} and Wen-Ming Hsu",
year = "2007",
month = "1",
day = "1",
doi = "10.1016/S1726-4901(08)70017-0",
language = "English",
volume = "70",
pages = "348--349",
journal = "Journal of the Chinese Medical Association",
issn = "1726-4901",
publisher = "Elsevier Taiwan LLC",
number = "8",

}

TY - JOUR

T1 - Management of anaphylactic shock during intravenous fluorescein angiography at an outpatient clinic

AU - Yang, Chang Sue

AU - Sung, Chun Sung

AU - Lee, Fenq Lih

AU - Hsu, Wen-Ming

PY - 2007/1/1

Y1 - 2007/1/1

N2 - We report the proper management of a severe adverse reaction of anaphylactic shock during intravenous fluorescein angiography at an outpatient clinic. A 72-year-old male developed the severe, life-threatening complication after intravenous injection of sodium fluorescein dye for retinal angiography. Three minutes after receiving an intravenous injection of fluorescein, the patient developed syncope, apnea and circulatory shock. Fortunately, he recovered without any neurologic sequelae after immediate intensive resuscitation with fluid and inotropic support. We highlight the occurrence of anaphylactic shock as a potentially fatal complication during intravenous fluorescein angiography. Thus, one should be alert to the possibility of this adverse event and be prepared to deal with it when fluorescein angiography is performed. When it happens, immediate intensive medical resuscitation is essential to minimize morbidity and to avoid mortality.

AB - We report the proper management of a severe adverse reaction of anaphylactic shock during intravenous fluorescein angiography at an outpatient clinic. A 72-year-old male developed the severe, life-threatening complication after intravenous injection of sodium fluorescein dye for retinal angiography. Three minutes after receiving an intravenous injection of fluorescein, the patient developed syncope, apnea and circulatory shock. Fortunately, he recovered without any neurologic sequelae after immediate intensive resuscitation with fluid and inotropic support. We highlight the occurrence of anaphylactic shock as a potentially fatal complication during intravenous fluorescein angiography. Thus, one should be alert to the possibility of this adverse event and be prepared to deal with it when fluorescein angiography is performed. When it happens, immediate intensive medical resuscitation is essential to minimize morbidity and to avoid mortality.

KW - Anaphylactic shock

KW - Fluorescein angiography

KW - Fluorescein contrast medium

UR - http://www.scopus.com/inward/record.url?scp=34548506558&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=34548506558&partnerID=8YFLogxK

U2 - 10.1016/S1726-4901(08)70017-0

DO - 10.1016/S1726-4901(08)70017-0

M3 - Article

C2 - 17698436

AN - SCOPUS:34548506558

VL - 70

SP - 348

EP - 349

JO - Journal of the Chinese Medical Association

JF - Journal of the Chinese Medical Association

SN - 1726-4901

IS - 8

ER -